Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 70, NWS Cleveland, OH

September 21, 2018Ashland County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 21, 2018, 4:13 PM EDT for Ashland County, Richland County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 4:13 PM EDT (20:13 UTC)
Expired
Sep 21, 2018, 5:00 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ashland County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 66 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 4:40 PM EDTTSTM WND DMG2 Nne Ashland, OHMULTIPLE TREES DOWN, ROOF BLOWN OFF HOUSE, AND CROP DAMAGE FROM STATE ROUTE 511 TO COUNTY ROAD 1175.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS51 KCLE 212013
SVRCLE
OHC005-139-212100-
/O.NEW.KCLE.SV.W.0070.180921T2013Z-180921T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
413 PM EDT FRI SEP 21 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northern Richland County in north central Ohio...
  Northern Ashland County in north central Ohio...

* Until 500 PM EDT.

* At 413 PM EDT, a severe thunderstorm was located near Shelby, or 7
  miles northwest of Mansfield, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Mansfield, Ashland, Shelby, Ontario, Savannah, Polk, Sullivan,
  Bailey Lakes, Rowsburg, Nova, Nankin, Shenandoah and Olivesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4091 8272 4100 8248 4099 8244 4101 8243
      4107 8228 4106 8227 4106 8217 4100 8217
      4099 8213 4086 8212 4074 8264
TIME...MOT...LOC 2013Z 249DEG 29KT 4086 8259 

HAIL...<.75IN
WIND...60MPH
 
$$

King
1 follow-up statement
406 
WWUS51 KCLE 212038
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
438 PM EDT FRI SEP 21 2018

OHC005-139-212100-
/O.CON.KCLE.SV.W.0070.000000T0000Z-180921T2100Z/
Richland OH-Ashland OH-
438 PM EDT FRI SEP 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL RICHLAND AND NORTHERN ASHLAND COUNTIES...

At 438 PM EDT, a severe thunderstorm was located near Ashland, moving
east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Mansfield, Ashland, Ontario, Savannah, Polk, Sullivan, Bailey Lakes,
Nankin, Rowsburg and Olivesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4083 8268 4090 8248 4095 8249 4099 8238
      4106 8217 4100 8217 4099 8213 4086 8212
      4074 8264
TIME...MOT...LOC 2038Z 254DEG 28KT 4091 8234 

HAIL...<.75IN
WIND...60MPH
 
$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:08 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 21, 4:08 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
408 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A cold front extending from low pressure over Quebec will shift east
of the area tonight, reaching the East Coast by Saturday morning.
High pressure will build east across the Great Lakes region on
Saturday then strengthen over Quebec on Sunday. A warm front will
lift north across the area on Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Continuing to monitor severe weather potential this afternoon ahead
of a cold front moving east across the area. At 3 PM the cold front
extended from near Toledo to Dayton. Thicker cloud field has
expanded out ahead of the front which will act as a limiting factor
for strengthening convection. ML Cape remains around 1000 J/kg
across NE Ohio and NW PA and this is the area we will be
monitoring through 8 PM. The expectation was that convection
would struggle with warm air in the mid-levels until the upper
trough expanded eastward across Michigan late this afternoon.
Eventually the better upper level forcing is expected to catch
the surface front with storms increasing in intensity. The flow
aloft remains quite strong and we have already seen gusts as
high as 40 mph mix down outside of showers. With 50 knots at 70
mph expanding east across Lake Erie into NW PA, it will not take
a very intense storm to bring down severe wind gusts. At this
point the severe threat appears greatest east of the I-77
corridor. It is possible that the stronger convection holds off
until reaching PA/New York later this evening. Strong winds
gusts continue to be the primary concern with downdraft CAPES of
1000 J/kg or more. These values drop off quickly to the west as
the cloud field fills in with conditions becoming less buoyant.

Winds shift to the northwest behind the front with strong cold
advection overnight. Deep layer dry air wraps in aloft, limiting the
potential for additional showers with the front. Low level moisture
off Lake Erie will expand beneath a strengthening inversion with
mostly cloudy skies lingering through much of the day on Saturday.
The cloud cover and much cooler airmass will limit high temperatures
to the lower 60s. Some gradual clearing is possible on Saturday
night but hard to pin down at this point and will likely hold on
closer to the lakeshore with northeast flow.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The upper level weather pattern will be zonal Sunday with a surface
high pressure building in from southern Canada. Surface winds will
easterly and temperatures on Sunday will be seasonable for this time
of year. The upper level flow begins to amplify on Monday with a
large and deep trough developing across northern U.S. A warm front
will advance northward across the area Monday afternoon into Monday
night. Scattered showers and storms will be likely with the warm
front. Southerly winds up to 35 mph possible will return on Monday
along with low level moisture.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A shortwave will move around the base of the trough into the Great
Lakes Region on Tuesday. A cold front will move southeastward into
the region on Tuesday. There will be enough shear and moisture for
organized storms Tuesday afternoon and night. The Storm Prediction
Center mentioned this potential for severe storms on the day 5
outlook. Lingering showers and storms may last through Wednesday
morning before high pressure and drier air moves back in Wednesday
afternoon. The pattern appears it will remain at a fast pace with
another trough and cold front moving through the region late next
week. Temperatures will generally be slightly above average despite
several cold front moving through.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Main concern for this afternoon is timing and coverage of
thunderstorms along a cold front advancing east across the area.
Southwest winds will be gusty out ahead of the cold front with
gusts to 30-35 knots possible. As of 2 PM, the north to south
oriented cold front extended from eastern Michigan into western
Ohio with the first few storms starting to develop southwest of
Marion. Thunderstorms will fill in along the cold front as it
sweeps east this afternoon with the potential for strong wind
gusts, especially at CAK/YNG/ERI. Wind gusts to 50 knots will be
possible with the strongest storms and TAFs will be updated if
any of these approach the terminals. MVFR visibilities also
possible in thunderstorms. Cold front expected to be east of
the area by 00Z with winds shifting to the northwest and
eventually northeast by Saturday morning. As colder air filters
into the area behind the front, expecting an MVFR cloud deck to
expand between 6-12Z overnight and linger for much of Saturday.

OUTLOOK...Non-VFR fog possible Sunday morning, especially in NW
Ohio. Non-VFR showers possible Monday into Tuesday.

&&

.MARINE...
Rough boating conditions expected along the lake this evening as a
strong cold front crosses from west to east. A deepening area of low
pressure over Quebec will drive a fast moving cold front across the
lake, switching wind directions from sw to nw. Wind speeds in
advance of the front will be 25 to 30 knots at times. Despite strong
cold air advection behind the front, the low level jet will weaken
and the low levels will become more stable. This will allow wind
speeds to drop down below 25 knots by Saturday morning. High
pressure building over the lake will support light and variable
winds by Sunday into Monday. The high will slide east late Monday
with another deepening low pressure system expected to move to our
north on Tuesday driving another potent cold front across the lake.
A high swimming risk continues for all area beaches due to rough
wave action and risk of rip currents.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through late tonight for OHZ003-007-
     009>012-089.
PA...Beach Hazards Statement through late tonight for PAZ001.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for LEZ142>149.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...KEC
MARINE...Jamison
Hazardous weather outlook, Sep 21, 4:18 AM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
418 AM EDT Fri Sep 21 2018

OHZ003-007-009-220830-
Lucas-Ottawa-Erie-
418 AM EDT Fri Sep 21 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms this afternoon as a
strong cold front moves into northwest Ohio. Thunderstorms are
expected to develop along the front and move quickly eastward.
The main threat will be strong damaging winds.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ142>144-162>164-OHZ006-008-017>019-027>029-036-037-047-220830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Wood-Sandusky-
Hancock-Seneca-Huron-Wyandot-Crawford-Richland-Marion-Morrow-Knox-
418 AM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms this afternoon as a
strong cold front moves into northwest Ohio. Thunderstorms are
expected to develop along the front and move quickly eastward.
The main threat will be strong damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ010>012-089-PAZ001-220830-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
418 AM EDT Fri Sep 21 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms across Northeast
Ohio into Northwest Pennsylvania this afternoon into early evening.
Thunderstorms are expected to develop along a cold front as it moves
into northwest Ohio early in the afternoon. These thunderstorms will
have the potential of producing strong damaging winds as they sweep
eastward across the region.

Also of concern is the development of thunderstorms ahead of the
front along a lake induced boundary that will be located from eastern
Cuyahoga county northeastward into northwest Pennsylvania. These
thunderstorms have a greater potential of being isolated supercells
which could produce strong damaging winds, large hail or a tornado.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ061-145>149-165>169-OHZ013-014-020>023-030>033-038-PAZ002-003-
220830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Geauga-
Ashtabula Inland-Medina-Summit-Portage-Trumbull-Ashland-Wayne-Stark-
Mahoning-Holmes-Southern Erie-Crawford-
418 AM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms across Northeast
Ohio into Northwest Pennsylvania this afternoon into early evening.
Thunderstorms are expected to develop along a cold front as it moves
into northwest Ohio early in the afternoon. These thunderstorms will
have the potential of producing strong damaging winds as they sweep
eastward across the region.

Also of concern is the development of thunderstorms ahead of the
front along a lake induced boundary that will be located from eastern
Cuyahoga county northeastward into northwest Pennsylvania. These
thunderstorms have a greater potential of being isolated supercells
which could produce strong damaging winds, large hail or a tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Sep 21, 4:08 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
408 PM EDT FRI SEP 21 2018

OHZ010>014-019>021-028>031-036-037-047-089-212045-
Summit-Geauga-Marion-Richland-Medina-Lorain-Wayne-Knox-Crawford-
Huron-Lake-Ashtabula Lakeshore-Cuyahoga-Ashland-Morrow-Ashtabula
Inland-
408 PM EDT FRI SEP 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RICHLAND...MEDINA...
LAKE...MORROW...NORTHWESTERN WAYNE...SOUTHEASTERN CRAWFORD...
SOUTHEASTERN LORAIN...SOUTHEASTERN HURON...CENTRAL GEAUGA...
CUYAHOGA...MARION...ASHLAND...NORTHWESTERN SUMMIT...NORTHWESTERN
ASHTABULA AND NORTHWESTERN KNOX COUNTIES...

At 407 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cleveland to near Richwood. Movement
was east at 25 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Cleveland, Elyria, Mansfield, Marion, Medina, Ashland, Painesville,
Ashtabula, Willowick, Bucyrus, Chardon, Mount Gilead, Fairport
Harbor, Geneva-On-The-Lake, Parma, Lakewood, Cuyahoga Falls, Euclid,
Mentor and Cleveland Heights.

LAT...LON 4035 8275 4036 8293 4042 8294 4044 8325
      4051 8325 4051 8338 4153 8182 4153 8172
      4176 8134 4197 8060 4030 8269
TIME...MOT...LOC 2007Z 270DEG 20KT 4152 8174 4050 8332

LaPlante

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:02 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain, Lucas and 1 more35 hr
Sep 21, 4:08 PM EDTSpecial Marine WarningCLE85 min
Sep 21, 4:08 PM EDTSpecial Weather StatementCLEAshland, Ashtabula, Cuyahoga, Lake, Marion, Medina and 2 more37 min
Sep 21, 4:24 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake27 min
Sep 21, 4:36 PM EDTSevere Thunderstorm WarningCLEAshland, Richland39 min
Sep 21, 5:00 PM EDTSpecial Weather StatementCLEGeauga, Mahoning, Medina, Portage, Stark, Summit and 2 more60 min
Sep 21, 5:18 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Summit, Wayne42 min
Sep 21, 5:19 PM EDTSevere Thunderstorm WarningCLEHolmes41 min
Sep 21, 5:43 PM EDTSevere Thunderstorm WarningCLEHolmes47 min
Sep 21, 6:00 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark30 min
Sep 21, 6:27 PM EDTSevere Thunderstorm WarningCLEMahoning17 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.